Epidemics in networks of spatially correlated three-dimensional root-branching structures

T. P. Handford, F. J. Perez-Reche, S. N. Taraskin, L. da F. Costa, M. Miazaki, F. M. Neri, C. A. Gilligan

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Using digitized images of the three-dimensional, branching structures for root systems of bean seedlings, together with analytical and numerical methods that map a common susceptible-infected- recovered ('SIR') epidemiological model onto the bond percolation problem, we show how the spatially correlated branching structures of plant roots affect transmission efficiencies, and hence the invasion criterion, for a soil-borne pathogen as it spreads through ensembles of morphologically complex hosts. We conclude that the inherent heterogeneities in transmissibilities arising from correlations in the degrees of overlap between neighbouring plants render a population of root systems less susceptible to epidemic invasion than a corresponding homogeneous system. Several components of morphological complexity are analysed that contribute to disorder and heterogeneities in the transmissibility of infection. Anisotropy in root shape is shown to increase resilience to epidemic invasion, while increasing the degree of branching enhances the spread of epidemics in the population of roots. Some extension of the methods for other epidemiological systems are discussed.

Original languageEnglish
Pages (from-to)423-434
Number of pages12
JournalJournal of the Royal Society Interface
Volume8
Issue number56
DOIs
Publication statusPublished - 6 Mar 2011

Cite this

Epidemics in networks of spatially correlated three-dimensional root-branching structures. / Handford, T. P.; Perez-Reche, F. J.; Taraskin, S. N.; Costa, L. da F.; Miazaki, M.; Neri, F. M.; Gilligan, C. A.

In: Journal of the Royal Society Interface, Vol. 8, No. 56, 06.03.2011, p. 423-434.

Research output: Contribution to journalArticle

Handford, T. P. ; Perez-Reche, F. J. ; Taraskin, S. N. ; Costa, L. da F. ; Miazaki, M. ; Neri, F. M. ; Gilligan, C. A. / Epidemics in networks of spatially correlated three-dimensional root-branching structures. In: Journal of the Royal Society Interface. 2011 ; Vol. 8, No. 56. pp. 423-434.
@article{8413af20c0944885ac061684d4d51e4f,
title = "Epidemics in networks of spatially correlated three-dimensional root-branching structures",
abstract = "Using digitized images of the three-dimensional, branching structures for root systems of bean seedlings, together with analytical and numerical methods that map a common susceptible-infected- recovered ('SIR') epidemiological model onto the bond percolation problem, we show how the spatially correlated branching structures of plant roots affect transmission efficiencies, and hence the invasion criterion, for a soil-borne pathogen as it spreads through ensembles of morphologically complex hosts. We conclude that the inherent heterogeneities in transmissibilities arising from correlations in the degrees of overlap between neighbouring plants render a population of root systems less susceptible to epidemic invasion than a corresponding homogeneous system. Several components of morphological complexity are analysed that contribute to disorder and heterogeneities in the transmissibility of infection. Anisotropy in root shape is shown to increase resilience to epidemic invasion, while increasing the degree of branching enhances the spread of epidemics in the population of roots. Some extension of the methods for other epidemiological systems are discussed.",
author = "Handford, {T. P.} and Perez-Reche, {F. J.} and Taraskin, {S. N.} and Costa, {L. da F.} and M. Miazaki and Neri, {F. M.} and Gilligan, {C. A.}",
year = "2011",
month = "3",
day = "6",
doi = "10.1098/rsif.2010.0296",
language = "English",
volume = "8",
pages = "423--434",
journal = "Journal of the Royal Society Interface",
issn = "1742-5689",
publisher = "Royal Society of London",
number = "56",

}

TY - JOUR

T1 - Epidemics in networks of spatially correlated three-dimensional root-branching structures

AU - Handford, T. P.

AU - Perez-Reche, F. J.

AU - Taraskin, S. N.

AU - Costa, L. da F.

AU - Miazaki, M.

AU - Neri, F. M.

AU - Gilligan, C. A.

PY - 2011/3/6

Y1 - 2011/3/6

N2 - Using digitized images of the three-dimensional, branching structures for root systems of bean seedlings, together with analytical and numerical methods that map a common susceptible-infected- recovered ('SIR') epidemiological model onto the bond percolation problem, we show how the spatially correlated branching structures of plant roots affect transmission efficiencies, and hence the invasion criterion, for a soil-borne pathogen as it spreads through ensembles of morphologically complex hosts. We conclude that the inherent heterogeneities in transmissibilities arising from correlations in the degrees of overlap between neighbouring plants render a population of root systems less susceptible to epidemic invasion than a corresponding homogeneous system. Several components of morphological complexity are analysed that contribute to disorder and heterogeneities in the transmissibility of infection. Anisotropy in root shape is shown to increase resilience to epidemic invasion, while increasing the degree of branching enhances the spread of epidemics in the population of roots. Some extension of the methods for other epidemiological systems are discussed.

AB - Using digitized images of the three-dimensional, branching structures for root systems of bean seedlings, together with analytical and numerical methods that map a common susceptible-infected- recovered ('SIR') epidemiological model onto the bond percolation problem, we show how the spatially correlated branching structures of plant roots affect transmission efficiencies, and hence the invasion criterion, for a soil-borne pathogen as it spreads through ensembles of morphologically complex hosts. We conclude that the inherent heterogeneities in transmissibilities arising from correlations in the degrees of overlap between neighbouring plants render a population of root systems less susceptible to epidemic invasion than a corresponding homogeneous system. Several components of morphological complexity are analysed that contribute to disorder and heterogeneities in the transmissibility of infection. Anisotropy in root shape is shown to increase resilience to epidemic invasion, while increasing the degree of branching enhances the spread of epidemics in the population of roots. Some extension of the methods for other epidemiological systems are discussed.

U2 - 10.1098/rsif.2010.0296

DO - 10.1098/rsif.2010.0296

M3 - Article

VL - 8

SP - 423

EP - 434

JO - Journal of the Royal Society Interface

JF - Journal of the Royal Society Interface

SN - 1742-5689

IS - 56

ER -